Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Jan 27, 2018, 5:15 AM CST for Jefferson County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 27, 2018, 5:15 AM CST (11:15 UTC)
- Expired
- Jan 27, 2018, 7:15 AM CST
- In force
- 2 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, TX
The radar
The Lake Charles radar (KLCH), 80 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 27, 6:10 AM CST | FLASH FLOOD | Port Arthur, TX | CALLS STALLED OUT FROM FLOODING ON JIMMY JOHNSON BLVD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
608
WGUS54 KLCH 271115
FFWLCH
TXC245-271315-
/O.NEW.KLCH.FF.W.0001.180127T1115Z-180127T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
515 AM CST SAT JAN 27 2018
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Central Jefferson County in southeastern Texas...
* Until 715 AM CST
* At 514 AM CST, Doppler radar indicated heavy rain across the
warned area. Radar estimates of rainfall rates exceeding three
inches per hour are currently falling over portions of the warned
area. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Port Arthur, Nederland, Groves, Port Neches, Hamshire, Central
Gardens, Fannett, La Belle, Port Acres and Southeast Texas Regional
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 2991 9435 3001 9398 3001 9396 2999 9394
3000 9392 2998 9386 2993 9386 2986 9393
2984 9392 2985 9394 2984 9395 2982 9394
2983 9392 2982 9393 2981 9393 2981 9395
2980 9394 2980 9393 2977 9395 2963 9435
$$
25What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 4:09 AM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Jan 27, 4:09 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
409 AM CST Sat Jan 27 2018
.DISCUSSION...A short wave is moving across the plains this
morning along with an associated Pacific cold front. Ahead of the
front gulf moisture is streaming northward.
The cold front will continue to advance toward SETX and Louisiana
today while lift ahead of the short wave combines with ample
moisture to produce one half to 4 inches of rainfall. Higher
amounts are expected over sections of Acadiana with 2 to 4 and
locally higher amounts possible. Generally minor flooding will be
possible, unless storms train over urban areas for a few hours. An
FF watch has be hoisted for the day for those areas. Was on the
fence for SETX (Jefferson and Orange), but guidance was slightly
less there (1-3") with heavier rain ending earlier. Opted not to
extend the FF watch into the area, however short term guidance has
increased a bit from earlier. Will keep monitoring the situation
there and may extend into the area.
Rain chances will decrease from west to east late this afternoon
through tonight as the cold front moves through. The Pacific air
mass will generally just maintain coolish temps into Monday,
however a clipper will sweep through the central sections of the
country early next week. This will allow a cooler Canadian air
mass to again spill south to the gulf. Slightly below normal temps
are expected Tue and Wed with a slight warm up into late week
ahead of the next colder air mass.
&&
.MARINE...Showers, storms, and sea fog will occur across the
coastal water today, however a front will push across the waters
tonight clearing the area.
A moderate offshore flow is expected Sunday and Monday. Low water
advisories also look likely as predicted levels are around -1 due
to astronomical conditions. The offshore winds will also push
levels down more.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 62 53 63 38 / 100 30 10 0
LCH 64 54 65 43 / 100 30 10 0
LFT 65 55 65 43 / 100 50 10 0
BPT 67 55 66 44 / 100 30 10 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this afternoon for LAZ033-041>045-
052>055-073-074.
TX...None.
GM...Small Craft Exercise Caution through this evening for GMZ472-475.
&&
PUBLIC...05Hazardous weather outlook, Jan 27, 4:38 AM CST, 37 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 438 AM CST Sat Jan 27 2018 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 281045- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 438 AM CST Sat Jan 27 2018 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Flooding from heavy rain along and south of Interstate 10 will be the main concern today. 2 to 4 inches of rain can be expected with locally higher amounts possible if training develops. Urban flooding of poorly drained roadways may occur. Organized severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Cool and dry weather is expected Sunday through Wednesday, however rain may return late in the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, however flooding reports are appreciated. GMZ430-432-435-450-452-455-470-472-475-281045- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 438 AM CST Sat Jan 27 2018 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Areas of sea fog and isolated thunderstorms are expected today. Reduced visibilities can be expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Cool and dry weather is expected Sunday through Wednesday, however rain may return late in the week. A moderate offshore flow is expected Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 2:49 AM CST | Flash Flood Watch | LCH | 15 hr | |
| Jan 27, 4:40 AM CST | Areal Flood Advisory | LCH | Jefferson, Orange | 3 hr |
| Jan 27, 7:05 AM CST | Flash Flood Warning | LCH | Jefferson, Orange | 115 min |
| Jan 27, 9:04 AM CST | Areal Flood Warning | LCH | Jefferson, Orange | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.